Scholion.ai

Statistical algorithms for low-frequency diffusion data: A PDE approach

Matteo Giordano, Sven Wang

The Annals of Statistics · 2025 · Volume 53 · Issue 3

DOI: 10.1214/25-AOS2496

Abstract

We consider the problem of making nonparametric inference in a class of multi-dimensional diffusions in divergence form, from low-frequency data. Statistical analysis in this setting is notoriously challenging due to the intractability of the likelihood and its gradient, and computational methods have thus far largely resorted to expensive simulation-based techniques. In this article, we propose a new computational approach which is motivated by PDE theory and is built around the characterisation of the transition densities as solutions of the associated heat (Fokker-Planck) equation. Employing optimal regularity results from the theory of parabolic PDEs, we prove a novel characterisation for the gradient of the likelihood. Using these developments, for the nonlinear inverse problem of recovering the diffusivity, we then show that the numerical evaluation of the likelihood and its gradient can be reduced to standard elliptic eigenvalue problems, solvable by powerful finite element methods. This enables the efficient implementation of a large class of popular statistical algorithms, including (i) preconditioned Crank-Nicolson and Langevin-type methods for posterior sampling, and (ii) gradient-based descent optimisation schemes to compute maximum likelihood and maximum-a-posteriori estimates. We showcase the effectiveness of these methods via extensive simulation studies in a nonparametric Bayesian model with Gaussian process priors, in which both the proposed optimisation and sampling schemes provide good numerical recovery.

Keywords

62F15, 62G05, 62M15, gradient-based optimisation, inference for SDEs, intractable likelihood, low-frequency data, Markov chain Monte Carlo, nonparametric Bayesian inference, numerical methods for PDEs

Enable JavaScript for citation tools and additional paper interactions.